Alert archive / Arkansas / Tornado Warnings in 2009

Tornado Warning 60, NWS Shreveport, LA

August 20, 2009Little River County, Sevier County, Arkansas

NWS Shreveport, LA issued this tornado warning at Aug 20, 2009, 10:24 PM CDT for Little River County, Sevier County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 10:24 PM CDT (03:24 UTC)
Expired
Aug 20, 2009, 11:00 PM CDT
In force
36 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Little River County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 159 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 9:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2553 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2553 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 210324
TORSHV
ARC081-133-210400-
/O.NEW.KSHV.TO.W.0060.090821T0324Z-090821T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 PM CDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...
  SOUTHEASTERN SEVIER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 1100 PM CDT

* AT 1021 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
  LOCKESBURG...OR 10 MILES EAST OF HORATIO...MOVING SOUTHEAST AT 5
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILTON AND BEN LOMOND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

&&

LAT...LON 3401 9422 3387 9401 3385 9400 3383 9400
      3368 9415 3387 9435
TIME...MOT...LOC 0323Z 306DEG 6KT 3389 9419

$$

VII
1 follow-up statement
000 
WWUS54 KSHV 210346
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 PM CDT THU AUG 20 2009

ARC081-133-210400-
/O.CON.KSHV.TO.W.0060.000000T0000Z-090821T0400Z/
LITTLE RIVER AR-SEVIER AR-
1046 PM CDT THU AUG 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SEVIER
AND LITTLE RIVER COUNTIES...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A TORNADO.  THIS TORNADO WAS LOCATED NEAR OAK GROVE...OR 12
MILES SOUTHEAST OF HORATIO...MOVING SOUTHEAST AT 15 MPH.

BEN LOMOND IS IN THE PATH OF THIS DANGEROUS STORM. RESIDENT IN AND AROUND
THIS AREA SHOULD TAKE COVER 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

&&

LAT...LON 3401 9422 3387 9401 3385 9400 3383 9400
      3368 9415 3387 9435
TIME...MOT...LOC 0345Z 339DEG 7KT 3387 9416

$$

VII

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 10:18 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 20, 10:18 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1018 PM CDT THU AUG 20 2009

.DISCUSSION...
JUST SENT AN UPDATE FOR SVR WATCH #725 IN EFFECT UNTIL 400 AM CDT.
STORMS TOOK THEIR TIME BUT HAVE BECOME SCATTERED TO NUMEROUS NORTH
AND WEST OF THE I-30 CORRIDOR THIS EVENING. STORMS ARE BEGINNING
TO TAP AN INCREASING LOW LEVEL JET AS SHORTWAVE SWINGS INTO THE
SOUTHERN PLAINS. LARGE HAIL...DAMAGING WIND GUSTS WILL BE THE MAIN
THREAT BUT SOME STORMS ARE EXHIBITING SOME WEAK ROTATION SO AN
ISOLATED TORNADO CANNOT BE RULED OUT. WENT AHEAD AND MENTIONED THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL AS WELL WITH STORMS SHOWING
TENDENCIES OF TRAINING JUST SOUTH OF THE RED RIVER ACROSS NE TX.

UPDATE ALREADY SENT...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  94  69  93  66 /  50  20  10   0   0
MLU  74  92  66  91  62 /  40  30  10   0   0
DEQ  69  91  60  90  58 /  60  10  10   0   0
TXK  72  93  66  93  63 /  60  10  10   0   0
ELD  74  93  64  91  59 /  50  20  10   0   0
TYR  75  95  68  93  68 /  50  20  10   0   0
GGG  75  94  68  94  65 /  50  20  10   0   0
LFK  74  94  68  94  69 /  20  30  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Aug 20, 12:40 PM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CDT THU AUG 20 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-211100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1240 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTHEAST TEXAS THIS AFTERNOON AND EVENING...AND
LATER TONIGHT INTO EAST TEXAS...SOUTH CENTRAL ARKANSAS...AND
NORTHWEST AND NORTH CENTRAL LOUISIANA. SCATTERED STRONG TO SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS WILL BE POSSIBLE DURING THE
AFTERNOON AND OVERNIGHT. LARGE HAIL WILL ALSO BE A POSSIBILITY IN
THE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED
TORNADO COULD ALSO OCCUR.

LOCALLY HEAVY RAINFALL IN THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING PONDING OF WATER IN STREETS...LOW LYING...AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ONGOING SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY MORNING WILL
BE ENDING BY FRIDAY AFTERNOON FROM NORTHWEST TO SOUTHEAST. A FEW
OF THESE LINGERING STORMS MAY PRODUCE DAMAGING WINDS OR LARGE
HAIL. NO RAINFALL IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.

LAZ017>022-TXZ152-153-165>167-211100-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1240 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS AFTERNOON AND
EVENING OVER EAST TEXAS AND NORTH CENTRAL LOUISIANA. ISOLATED
THUNDERSTORMS MAY BE BRIEFLY SEVERE...PRODUCING DAMAGING WINDS OR
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS FRIDAY MORNING MAY PRODUCE BRIEF DAMAGING
WINDS BEFORE MOVING OUT OF THE AREA BY FRIDAY EVENING. NO RAINFALL
IS EXPECTED FOR SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE TONIGHT OR FRIDAY MORNING.

03

In the hours before

Local storm report, Aug 20, 5:08 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             MARTHAVILLE             31.73N 93.40W
08/20/2009  E0.88 INCH       NATCHITOCHES       LA   PUBLIC

            HAIL REPORTED ALONG HWY 120 IN TOWN.

&&

MBERRY
Special weather statement, Aug 20, 8:12 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
812 PM CDT THU AUG 20 2009

ARZ050-051-059-060-OKZ077-TXZ096-210215-
HEMPSTEAD-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
812 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 915 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...HEMPSTEAD...SEVIER AND HOWARD...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...BLEVINS...CENTER
     POINT...CORINTH...FOREMAN...HORATIO...LOCKESBURG...MINERAL
     SPRINGS...NASHVILLE...SARATOGA...TOLLETTE...WASHINGTON...
     WILTON...WINTHROP...IDABEL...BAGWELL...CLARKSVILLE AND
     MANCHESTER...

AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A LINE OF STRONG THUNDERSTORMS...FROM NEAR IDABEL AND BROKEN BOW
OKLAHOMA...EASTWARD TO NEAR DIERKS ARKANSAS. THESE STORMS WERE MOVING
SOUTHEAST NEAR 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

VII
Local storm report, Aug 20, 9:43 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             7 WNW DE KALB           33.55N 94.73W
08/20/2009  E0.75 INCH       BOWIE              TX   TRAINED SPOTTER

            HAIL FALLING IN THE OAK GROVE COMMUNITY NORTHWEST OF
            DEKALB.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:02 PM CDTSevere Thunderstorm WarningSHVLittle River58 min

Nearby

Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.